Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 286, NWS Springfield, MO

November 17, 20156 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Nov 17, 2015, 6:13 AM CST for 6 counties in Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 17, 2015, 6:13 AM CST (12:13 UTC)
Expired
Nov 17, 2015, 7:00 AM CST
In force
47 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cedar County, MO, Dade County, MO, Greene County, MO, Hickory County, MO, Lawrence County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 55 km from the middle of the area, began a volume at 12:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 532 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
191 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
532 m²/s²
0-3 km storm-relative helicity
736 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

649 
WUUS53 KSGF 171213
SVRSGF
MOC039-057-077-085-109-167-171300-
/O.NEW.KSGF.SV.W.0286.151117T1213Z-151117T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
613 AM CST TUE NOV 17 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DADE COUNTY IN SOUTHWESTERN MISSOURI...
  SOUTHEASTERN CEDAR COUNTY IN SOUTHWESTERN MISSOURI...
  NORTHWESTERN GREENE COUNTY IN SOUTHWESTERN MISSOURI...
  POLK COUNTY IN SOUTHWESTERN MISSOURI...
  NORTHEASTERN LAWRENCE COUNTY IN SOUTHWESTERN MISSOURI...
  SOUTHERN HICKORY COUNTY IN CENTRAL MISSOURI...

* UNTIL 700 AM CST

* AT 612 AM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR STOCKTON TO NEAR MOUNT VERNON...MOVING EAST AT
  35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BOLIVAR...                        STOCKTON LAKE...
  POMME DE TERRE LAKE...            STOCKTON STATE PARK...
  POMME DE TERRE STATE PARK...      WILLARD...
  STOCKTON...                       ASH GROVE...
  PITTSBURG...                      GREENFIELD...
  HUMANSVILLE...                    MILLER...
  WALNUT GROVE...                   POLK...
  PLEASANT HOPE...                  FAIR PLAY...
  MORRISVILLE...                    EVERTON...
  DADEVILLE...                      HALFWAY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3778 9386 3783 9364 3783 9357 3785 9357
      3794 9317 3791 9317 3789 9319 3773 9319
      3773 9318 3730 9321 3714 9389
TIME...MOT...LOC 1212Z 251DEG 31KT 3774 9381 3715 9384 

HAIL...<.75IN
WIND...60MPH
 
$$

BOXELL
2 follow-up statements
609 
WWUS53 KSGF 171245
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
645 AM CST TUE NOV 17 2015

MOC039-057-109-171254-
/O.CAN.KSGF.SV.W.0286.000000T0000Z-151117T1300Z/
DADE MO-CEDAR MO-LAWRENCE MO-
645 AM CST TUE NOV 17 2015

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DADE...SOUTHEASTERN
CEDAR AND NORTHEASTERN LAWRENCE COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CST FOR
SOUTHWESTERN MISSOURI.

LAT...LON 3728 9361 3759 9353 3786 9351 3794 9317
      3791 9317 3789 9319 3773 9319 3773 9318
      3730 9321 3721 9361
TIME...MOT...LOC 1244Z 251DEG 31KT 3783 9348 3724 9351 

$$

MOC077-085-167-171300-
/O.CON.KSGF.SV.W.0286.000000T0000Z-151117T1300Z/
GREENE MO-POLK MO-HICKORY MO-
645 AM CST TUE NOV 17 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CST
FOR NORTHWESTERN GREENE...POLK AND SOUTHERN HICKORY COUNTIES...

AT 644 AM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR WEAUBLEAU TO 6 MILES SOUTHEAST OF ASH GROVE...
MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BOLIVAR...                        POMME DE TERRE LAKE...
POMME DE TERRE STATE PARK...      WILLARD...
ASH GROVE...                      PITTSBURG...
WALNUT GROVE...                   POLK...
PLEASANT HOPE...                  MORRISVILLE...
HALFWAY...                        FLEMINGTON...
BOIS D'ARC...                     BRIGHTON...
EUDORA...                         GOODSON...
EBENEZER...                       ELKTON...
NEMO...                           SACVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3728 9361 3759 9353 3786 9351 3794 9317
      3791 9317 3789 9319 3773 9319 3773 9318
      3730 9321 3721 9361
TIME...MOT...LOC 1244Z 251DEG 31KT 3783 9348 3724 9351 

HAIL...<.75IN
WIND...60MPH
 
$$

BOXELL
636 
WWUS53 KSGF 171300
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
700 AM CST TUE NOV 17 2015

MOC077-085-167-171310-
/O.EXP.KSGF.SV.W.0286.000000T0000Z-151117T1300Z/
GREENE MO-POLK MO-HICKORY MO-
700 AM CST TUE NOV 17 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GREENE...POLK AND
SOUTHERN HICKORY COUNTIES HAS EXPIRED...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN
ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CST FOR
SOUTHWESTERN MISSOURI.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
SPRINGFIELD.

LAT...LON 3728 9361 3759 9353 3786 9351 3794 9317
      3791 9317 3789 9319 3773 9319 3773 9318
      3730 9321 3721 9361
TIME...MOT...LOC 1259Z 251DEG 31KT 3783 9348 3724 9351 

$$

BOXELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 17, 5:57 AM CST, 16 minutes earlier.

Area forecast discussion, Nov 17, 5:57 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service SPRINGFIELD MO
557 AM CST TUE NOV 17 2015

.SHORT TERM...(Today and Tonight)
Issued at 0216 AM CST TUE NOV 17 2015

Water vapor imagery indicates upper level low pressure now
beginning to emerge across the southern High Plains. Several
batches of showers and isolated thunderstorms continue to develop
out ahead of this low and move northeast across the Missouri
Ozarks during the predawn hours. This precipitation is occurring
beneath a strongly diffluent flow aloft and strong low/mid level
isentropic upglide.

As we head towards sunrise and the early morning period, a surface
trough will slowly move east across eastern Kansas and Oklahoma.
This trough will be the focus for a thin line of thunderstorms
(already ongoing across central Kansas/Oklahoma). This line of
thunderstorms will slowly progress east across the Ozarks
throughout the day and will pose a threat for isolated damaging
wind gusts given strong wind fields just off the surface. The
threat for mesovortices/isolated brief spin-up tornadoes is there
today given strong and favorably orientated 0-3 km bulk shear
vectors. Any portions of the line bowing out towards the northeast
will be a concern.

Also of continued concern is the risk for flooding. Most of the
Ozarks has already seen 1-2" of rainfall, with isolated pockets
of greater than 2". These waves of precipitation before the line
of thunderstorms will add at least another 0.50" to 1.00" of
rainfall. That slow moving line will then produce what will likely
be very heavy rainfall rates with additional rainfall continuing
in the trailing stratiform region. Thus, storm total accumulations
of 2-5" are still on track with the highest amounts occurring over
the eastern Ozarks. While we have not seen any flooding up to this
point, we suspect that will change today as basins exceed flood
guidance. We will therefore be continuing the Flash Flood Watch.

Meanwhile, brisk and gusty southeasterly winds will persist today
ahead of the line of storms with gusts over 30 mph continuing.
Despite the precipitation and cloud cover, temperatures will
actually be mild today as a warmer air mass briefly advects into
the region ahead of this low pressure system. Highs today should
warm into the middle to upper 60s.

While the squall line will depart the region this evening, we may
see some wrap-around light shower activity spread back into the
region from the north late tonight as that upper level low tracks
northeast into the Corn Belt.

.LONG TERM...(Wednesday through Monday)
Issued at 0216 AM CST TUE NOV 17 2015

Any wrap-around precipitation should then exit the Ozarks by later
Wednesday morning. Blustery conditions can be expected throughout
the day with a brisk and gusty southwesterly wind.

Quiet weather conditions are then expected to end the work week as
the upper level flow briefly flattens out. Global models then
depict an interesting storm system developing across the Central
Plains and skirting into the southern Great Lakes early this
weekend. This may be the first decent accumulating snow for parts
of that region. As for the Ozarks, questions remain regarding
moisture quality available with the strongest lift remaining to
our northeast. We may see some shower activity sneak into the area
Friday night if moisture is sufficient and/or the upper level
energy digs further west.

Given that this system will have a polar fetch, the air mass in
its wake will be the chilliest we have experienced up to this
point during the "cold season". Low temperatures in the 20s
(possibly lower to mid 20s) appear increasingly likely late this
weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 0548 AM CST TUE NOV 17 2015

Periods of showers and thunderstorms will persist today as a
strong storm system slowly approaches from the west. Flight
conditions will vary considerably due to the thunderstorm
coverage. Periodic MVFR and localized IFR can be expected with any
thunderstorms.

Meanwhile, low level wind shear conditions will continue this
morning with strong and gusty southeast surface winds also
persisting.

Flight conditions will improve from west to east across the area
this afternoon with surface winds also diminishing and shifting
to the south.

Southwesterly winds will then increases across the area tonight
with some weather models indicating a return to MVFR ceilings as
the upper level portion of this storm system approaches.

&&

.SGF Watches/Warnings/Advisories...
MO...Flash Flood Watch through this evening for MOZ056>058-068>071-
     078>083-088>098-101>106.

KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Schaumann
Hazardous weather outlook, Nov 17, 4:06 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
406 AM CST TUE NOV 17 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
406 AM CST TUE NOV 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  LIMITED TO ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  LIMITED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

  A LINE OF THUNDERSTORMS WILL SLOWLY MOVE EAST ACROSS
  SOUTHEASTERN KANSAS AND THE MISSOURI OZARKS TODAY. THIS LINE
  OF STORMS WILL HAVE THE POTENTIAL TO PRODUCE ISOLATED POCKETS
  OF WIND DAMAGE. THIS ALSO INCLUDES A LIMITED THREAT FOR A
  BRIEF ISOLATED TORNADO. AT THIS TIME...IT APPEARS THAT THE
  HIGHEST POTENTIAL FOR ANY STRONG TO SEVERE STORMS WILL OCCUR
  THIS MORNING ACROSS EXTREME SOUTHEASTERN KANSAS AND
  SOUTHWESTERN MISSOURI.

  AS FOR TIMING...THIS LINE OF STORMS WILL IMPACT LOCATIONS
  ALONG AND WEST OF THE INTERSTATE 49 CORRIDOR THROUGH ABOUT
  9 AM. THIS LINE OF STORMS WILL THEN IMPACT THE HIGHWAY 65
  CORRIDOR FROM MID MORNING THROUGH ABOUT 1 PM. THE LINE WILL
  THEN IMPACT THE EASTERN OZARKS INCLUDING THE HIGHWAY 63
  CORRIDOR FROM 1 PM THROUGH 5 PM. THESE STORMS SHOULD EXIT THE
  EASTERN OZARKS BY EARLY THIS EVENING.

  IT SHOULD BE NOTED THAT SCATTERED THUNDERSTORMS WILL OCCUR
  OUT AHEAD OF THIS LINE OF STORMS TODAY. THESE SCATTERED
  STORMS ARE EXPECTED REMAIN BELOW SEVERE LIMITS...BUT WILL
  POSE A THREAT FOR CLOUD TO GROUND LIGHTNING.

  FLOODING OF STREAMS...CREEKS...AND LOW WATER CROSSINGS WILL
  ALSO BE A POTENTIAL HAZARD TODAY WITH PERIODS OF MODERATE TO
  HEAVY RAINFALL CONTINUING. THE THREAT FOR HEAVY RAINFALL WILL
  END FROM WEST TO EAST THIS AFTERNOON AND EARLY THIS EVENING.
  THE HIGHEST POTENTIAL FOR FLOODING WILL BE ALONG AND EAST OF
  A VERSAILLES TO JOPLIN TO ANDERSON LINE WHERE A FLASH FLOOD
  WATCH REMAINS IN EFFECT INTO THIS EVENING.

  OUTSIDE OF THUNDERSTORMS...SUSTAINED SOUTH TO SOUTHEAST WINDS
  OF 15 TO 25 MPH WITH GUSTS OVER 30 MPH CAN BE EXPECTED ACROSS
  THE AREA TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  RESIDUAL FLOODING OF CREEKS...STREAMS...LOW WATER CROSSINGS
  AND MAIN STEM RIVERS MAY PERSIST INTO AT LEAST WEDNESDAY.

  BRISK AND GUSTY SOUTHWEST WINDS GUSTING TO AROUND 30 MPH CAN
  BE EXPECTED ACROSS MUCH OF THE AREA ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT SIX HOURS FOR
  FOR LOCATIONS WEST OF THE HIGHWAY 65 CORRIDOR.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 7:49 PM CSTRiver Flood WarningSGFPhelps69 hr
Nov 17, 5:09 AM CSTSevere Thunderstorm WarningSGFBarton, Jasper, Newton51 min
Nov 17, 5:34 AM CSTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, Jasper, Lawrence, Newton41 min
Nov 17, 6:21 AM CSTTornado WarningSGFDade, Greene24 min
Nov 17, 7:13 AM CSTFlash Flood WarningSGFJasper, McDonald, Newton6 hr
Nov 17, 7:22 AM CSTFlash Flood WarningSGFLawrence6 hr
Nov 17, 7:58 AM CSTFlash Flood WarningSGFGreene6 hr
Nov 17, 8:04 AM CSTFlash Flood WarningSGFBarry6 hr
Nov 17, 8:40 AM CSTFlash Flood WarningSGFDade, Dallas, Polk6 hr
Nov 17, 9:17 AM CSTAreal Flood WarningSGFBarton, Benton, Cedar, Dade, Dallas, Hickory and 2 more12 hr
Nov 17, 9:30 AM CSTAreal Flood WarningSGFCamden, Dallas, Miller, Morgan12 hr
Nov 17, 10:24 AM CSTAreal Flood WarningSGFBarton, Cedar, St. Clair, Vernon6 hr
Nov 17, 11:58 AM CSTAreal Flood WarningSGFLaclede, Maries, Phelps, Pulaski, Webster22 hr
Nov 17, 12:21 PM CSTAreal Flood WarningSGFChristian, Douglas, Ozark, Stone, Taney21 hr
Nov 17, 12:49 PM CSTFlash Flood WarningSGFHowell6 hr
Nov 17, 12:58 PM CSTAreal Flood WarningSGFTexas, Wright20 hr
Nov 17, 1:03 PM CSTAreal Flood WarningSGFDent, Oregon, Shannon20 hr
Nov 17, 1:07 PM CSTAreal Flood WarningSGFJasper, McDonald, Newton8 hr
Nov 17, 1:11 PM CSTAreal Flood WarningSGFLawrence8 hr
Nov 17, 1:44 PM CSTRiver Flood WarningSGFCedar50 hr
Nov 17, 1:47 PM CSTRiver Flood WarningSGFJasper55 hr
Nov 17, 1:53 PM CSTAreal Flood WarningSGFBarry7 hr
Nov 17, 1:55 PM CSTAreal Flood WarningSGFGreene7 hr
Nov 17, 2:26 PM CSTAreal Flood WarningSGFDade, Dallas, Polk7 hr
Nov 17, 2:45 PM CSTTornado WarningSGFDouglas, Howell, Ozark30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.